Colorado, 2012

High Wind in Colorado, February 21 to 23, 2012

February 21 to 23, 2012 · NWS BOU · 8 events in 8 counties and zones

A strong upper level jet stream produced high winds in and near the Front Range mountains, foothills and adjacent plains of northeast Colorado. In Boulder, the strong winds snapped power poles and toppled trees.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong upper level jet stream produced high winds in and near the Front Range mountains, foothills and adjacent plains of northeast Colorado. In Boulder, the strong winds snapped power poles and toppled trees. As a result, about 7,000 Xcel Energy customers were without power for several hours. The high winds overturned a tractor-trailer on Foothills Highway overpass, north of Valmont Road. The driver suffered minor injuries. A parked car was totalled when it was crushed by a fallen tree near the University of Boulder. The strong winds were also responsible for two Boulder County wildfires which consumed a total of 65 acres. Colorado Department of Transportation officials closed U.S. 36 at McCaslin Boulevard in both directions after the wind caused damage to the pedestrian overpass. Metal siding from the overpass fell into highway; fortunately there were no injuries.

In total, electrical outages affected 46,000 customers along the Front Range. Damage to roofs, siding, garage doors and fences was also reported along the Urban Corridor. In Timnath, the wind knocked a power line on to the roof of the Colorado Feed and Grain building. The ensuing fire partially destroyed the building and forced the evacuation of three people. Across the northeast plains of Colorado the stronger wind gusts were more localized and over a much shorter duration.

Peak wind gusts included: 93 mph near Lyons; 88 mph at NCAR Mesa Lab; 85 mph, 2 miles southwest of Rocky Flats; 82 mph, 5 miles northwest of Boulder; 81 mph, 2 miles north of Longmont, 4 miles east-northeast of Nederland, the National Wind Technology Center and near Wondervu; 80 mph at the Junction of Highways 72 and 93; 79 mph at the Boulder Municipal Airport; 78 mph, 6 miles northwest of Boulder and atop Loveland Pass; 77 mph at Rocky Mountain Municipal Airport; 76 mph atop Berthoud Pass; 75 mph near Aspen Springs; 73 mph, 5 miles northeast of Hoyt; 70 mph at Longmont Municipal Airport; 64 mph at Erie Municipal Airport; 63 mph at Sterling; 62 mph, 8 miles south-southwest of Grover; and 60 mph, 3 miles west of New Raymer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 21, 8:34 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Feb 21, 8:34 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
834 PM MST TUE FEB 21 2012

.UPDATE...STRONG NORTHWEST FLOW ALOFT TO CONTINUE OVER THE AREA
TONIGHT AND ALL THE WAY THROUGH WEDNESDAY NIGHT. SATELLITE SHOWING
A LARGE AREA OF MOISTURE EMBEDDED IN THE NORTHWEST FLOW OVER NORTH
CENTRAL COLORADO EXTENDING NORTHWEST INTO IDAHO AND MONTANA.
SNOTEL SITES OVER WESTERN JACKSON COUNTY INDICATE 5 TO 10 INCHES
OF SNOW HAS FALLEN ALREADY IN THE PAST 12 HOURS. FARTHER EAST...
ESTIMATE THAT 2 TO 5 INCHES HAS FALLEN IN ROCKY MOUNTAIN NATIONAL
PARK AND ACROSS THE HIGH AREAS AROUND IT. MODELS INDICATE THE
LIGHT TO MODERATE SNOW WILL PERSIST THROUGH WEDNESDAY MORNING.
EXPECT TO SEE A PERIOD OF NO SNOW OR PERHAPS JUST LIGHT SNOW
WEDNESDAY AFTERNOON AND WEDNESDAY. THEN THE FRONT PUSHES THROUGH
WILL BRING REINFORCING SHOT OF SNOW LATE WEDNESDAY NIGHT AND
THURSDAY. WILL UPGRADE ZONE 31 TO A WARNING AND ISSUE AN ADVISORY
FOR ZONE 33. TOTAL SNOWFALL AMOUNTS MAY PUSH 3 FEET IN WESTERN
JACKSON COUNTY WITH LOCALLY 18 INCHES IN ROCKY MOUNTAIN NATIONAL
PARK THROUGH THURSDAY. FOR SUMMIT COUNTY AND ZONE 34...EXPECT
PERIODS OF LIGHT SNOW OVER FAVORED NORTHWEST FACING SLOPES. SNOW
AMOUNTS EXPECTED TO STAY BELOW ADVISORY CRITERIA...LESS THAN 6
INCHES.

STRONG WINDS STILL ON TRACK FOR TONIGHT ON THROUGH WEDNESDAY
NIGHT. MOVED UP THE WARNING START TIME TO NOW SINCE WINDS ARE
GUSTING 60 TO 80 MPH. HIGH RESOLUTION MODELS...SHOWING THE
GREAT THREAT FOR STRONG WINDS WILL OCCUR AFTER MIDNIGHT TONIGHT
AND THROUGH THE DAY WEDNESDAY. THREAT FOR HIGH WINDS WILL END ONCE
A COLD FRONT DROPS SOUTH ACROSS THE AREA LATE WEDNESDAY/EARLY
THURSDAY MORNING.

ALSO NEEDED TO INCREASE POPS FOR BEHIND THE FRONT LATE WEDNESDAY
NIGHT AND THURSDAY MORNING. BOTH THE GFS AND NAM SHOW A BRIEF
PERIOD OF UPSLOPE BEHIND THE FRONT. SOME MODELS ARE SHOWING SNOW
FOR SNOW WITH THIS AND SOME NOT. NEED TO AT LEAST CONVEY THE
MESSAGE WE COULD SEE A QUICK SHOT OF SNOW THURSDAY MORNING AND
THUS MAKING FOR A SLOW COMMUTE.

&&

.AVIATION...GUSTY WEST TO WEST-NORTHWEST WINDS WILL CONTINUE AT
KDEN AND KBJC THROUGH THE NEXT 24 HOURS. GENERALLY EXPECT WEST
WINDS OF 15 TO 30 KNOTS AT KDEN WITH OCCASIONALLY HIGHER GUSTS.
WINDS AT KDEN WILL ALSO DECREASE AT TIMES. WHEN THEY DO...WINDS
WILL SHIFT SOUTHWESTERLY. AT KBJC...WINDS WILL BE VERY STRONG
WITH WINDS OF 30 TO 50 KNOTS COMMON AND OCCASIONAL GUSTS TO 70
KNOTS. KAPA WILL BE MORE PROTECTED FROM THE WINDS. LIGHT WINDS
OVERNIGHT WILL INCREASE WEDNESDAY AND GUSTS TO 30 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 315 PM MST TUE FEB 21 2012/

SHORT TERM...THE NOSE OF THE STRONG NORTHERLY JET IS APPROACHING
THE STATE THIS AFTERNOON AND WILL MOVE OVER THE FORECAST AREA LATER
TONIGHT.  THROUGH THIS AFTERNOON...THE WSR-88D HAS BEEN SHOWING SNOW
RIGHT ALONG THE CONTINENTAL DIVIDE.  HOWEVER...CROSS SECTIONS HAVE
SHOWN A LAYER OF STABILITY OVER THE MOUNTAINS THAT HAS BEEN LIMITING
SHOWER ACTIVITY ELSEWHERE IN THE HIGH COUNTRY.  STABILITY ABOVE THE
BOUNDARY LAYER IS FORECAST TO DIMINISH LATER THIS EVENING WHICH WILL
ALLOW SNOW SHOWER ACTIVITY TO INCREASE OVER ZONES 31 AND 33.  WITH
ADDITIONAL SNOWFALL EXPECTED...WILL LET THE ADVISORY OVER ZONE 31
REMAIN IN PLACE.  MODEL CROSS SECTIONS ALSO SHOW A MOUNTAIN-TOP
STABLE LAYER REMAINING OVER THE SLOPES EAST OF THE CONTINENTAL
DIVIDE WHICH WILL HELP PRODUCE THE AMPLIFIED MOUNTAIN WAVE WHICH
WILL DRIVE THE ANTICIPATED CHINOOK HIGH WIND EVENT THROUGH THE NEXT
24 HOURS.  CROSS SECTIONS AND PLAN VIEW WIND FIELDS INDICATE THAT
THE STRONGEST WINDS SHOULD REMAIN IN THE FOOTHILLS.  SINCE THE HIGH
WIND WARNING IS ALREADY OUT FOR THE ADJACENT PLAINS...WILL LET IT
CONTINUE...EVEN THOUGH CONFIDENCE IS LOW THAT STRONG WINDS WILL MAKE
IT AS FAR EAST AS I-25.  WINDS MAY EXTEND FURTHER EASTWARD TOMORROW
AFTERNOON AS WARM TEMPERATURES ALLOW FOR GOOD MIXING OF THE BOUNDARY
LAYER AND TRANSPORT OF THE JET STREAM ENERGY OVER A LARGER AREA.
THE WARM TEMPERATURES ACROSS THE PLAINS WILL BE THE OTHER BIG STORY
TOMORROW.  GFS MOS GUIDANCE SEEMS TO BE OVERDOING THE WARMING...BUT
THE NAM MOS GUIDANCE IS NOT WARM ENOUGH.  WILL GO WITH AN AVERAGE OF
THE TWO...EXCEPT FOR THE EASTERN ADAMS AND WASHINGTON COUNTY AREAS
WHERE A SIGNIFICANT SNOWFIELD REMAINS IN PLACE.

LONG TERM...NORTHWESTERLY FLOW ALOFT WILL INCREASE WEDNESDAY NIGHT
WITH A 110-130 KNOT JET MAXIMUM TO MOVE SOUTHWARD CROSS THE CWA
THURSDAY MORNING.  STRONG NORTHWESTERLY FLOW ALOFT WILL CONTINUE
OVER THE CWA THROUGH THURSDAY EVENING...THEN A 100-120 KNOT JET
MAXIMUM WILL MOVE EASTWARD ACROSS THE FORECAST AREA INTO FRIDAY
AFTERNOON.  THE REST OF FRIDAY AND FRIDAY NIGHT...THE FLOW ALOFT
WILL DECREASE AND BECOME ZONAL BY 12Z SATURDAY MORNING WITH AN
UPPER RIDGE MOVING IN.  WEAK UPWARD SYNOPTIC SCALE ENERGY IS PROGGED
OVER THE EASTERN HALF OF THE CWA WEDNESDAY EVENING...THEN DOWNWARD
VERTICAL VELOCITY IS PROGGED THROUGH FRIDAY.  THE BOUNDARY LAYER
WIND PROGGS HAVE WESTERLY DOWNSLOPING WEDNESDAY EVENING.  AFTER
MIDNIGHT...STRONGER NORTHWESTERLIES KICK IN AND CONTINUE THROUGH
THURSDAY NIGHT.  THE LOW LEVEL GRADIENT RELAXES FRIDAY AND FRIDAY
NIGHT...WITH NORMAL DIURNAL WIND PATTERNS EXPECTED.  FOR MOISTURE...
IT INCREASES WEDNESDAY NIGHT OVER ALL THE FORECAST AREA...ESPECIALLY
IN THE MOUNTAINS.  EARLY THURSDAY MORNING...THE EASTERN PLAINS
MOISTEN UP PRETTY GOOD.  THE MOUNTAINS HAVE PRETTY DEEP MOISTURE IN
PLACE THURSDAY AND THURSDAY EVENING...THEN IT DECREASES.  THERE IS
SOME MID AND UPPER LEVEL MOISTURE OVER THE PLAINS THURSDAY AND
THURSDAY NIGHT.  FRIDAY IS PRETTY DRY...FRIDAY NIGHT IS VERY DRY.
THE QPF FIELDS HAVE LIMITED MEASURABLE SNOWFALL OVER THE
MOUNTAINS...WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.  THERE IS A TAD
OF PRECIPITATION OVER THE PLAINS FROM 06Z TO 18Z THURSDAY...BUT IT
IS VERY LIMITED.  THERE IS NOTHING ON FRIDAY OR FRIDAY NIGHT.  FOR
POPS IN THE MOUNTAINS...WILL GO WITH 60-80% WEDNESDAY NIGHT THROUGH
THURSDAY EVENING.  MOISTURE AND OROGRAPHICS ARE GOOD...AND THERE IS
SOME COLD AIR ADVECTION AS WELL.  WILL DECREASE ALPINE POPS AFTER
MIDNIGHT THURSDAY NIGHT...WITH NOTHING FRIDAY AND FRIDAY NIGHT.  FOR
THE PLAINS...WILL HAVE POPS IN THE FROM WEDNESDAY NIGHT MIDNIGHT
THROUGH THURSDAY.  THE BEST POPS WILL BE OVER THE EASTERN HALF WITH
A BETTER POTENTIAL FOR UPSLOPE AND BETTER MOISTURE.  THERE IS PRETTY
FIERCE DOWNSLOPING OVER THE WESTERN PLAINS.  THE PLAINS WILL BE DRY
THURSDAY NIGHT THROUGH FRIDAY NIGHT.  CONCERNING THE WIND
THREAT...WILL KEEP HIGHLIGHTS AS IS FOR WINDS GOING WEDNESDAY
NIGHT.  THE MOUNTAIN WAVE SET-UP STILL LOOKS SIGNIFICANT.  FOR
TEMPERATURES...THURSDAY HIGHS ARE 7-12 C COLDER THAN WEDNESDAY'S
HIGHS.  FRIDAY'S READINGS ARE UP 1-2 C FROM THURSDAY.   FOR THE
LATER DAYS...SATURDAY THROUGH TUESDAY...MEDIUM RANGE MODELS HAVE AN
UPPER RIDGE OVER COLORADO SATURDAY.  BY SUNDAY...UPPER TROUGHING
MOVES.  THE ECMWF IS QUICKER WITH THIS THAN THE GFS.  THE UPPER
TROUGH STICKS AROUND THROUGH TUESDAY FOR THE MOST PART.  RUN TO RUN
MODEL CONSISTENCY WITH THIS FEATURE HAS NOT BEEN GREAT.  MANY OF THE
SPECIFICS...MOISTURE...TEMPERATURE...TO NAME A FEW ARE ALL OVER THE
PLACE.  IT SHOULD COOL DOWN FROM SATURDAY AND THERE SHOULD BE A
"SLIGHT CHANCE" OR A "CHANCE" OF SNOW OVER ALL THE FORECAST AREA
FROM SUNDAY THROUGH TUESDAY.

AVIATION...CEILINGS AND VSBYS WILL REMAIN UNLIMITED THROUGH THE
NEXT 24 HOURS...BUT WINDS ARE GOING TO PRESENT THE GREATER
OPERATIONAL CHALLENGE.  STRONG NORTHWEST FLOW ALOFT IS GOING TO
CONTINUE THROUGH WEDNESDAY NIGHT WITH PERIODS OF GUSTY WINDS ALONG
THE FOOTHILLS.  PERIODS OF GUSTY WEST WINDS WILL EXTEND OUT TO KDEN
AT TIMES THROUGH THE NEXT 24 HOURS.  GUSTS TO 35 KNOTS OR MORE WILL
BE POSSIBLE DURING WINDY PERIODS...ESPECIALLY BETWEEN 15Z AND 00Z ON
WEDNESDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST THURSDAY FOR COZ033>036-038-039.

WINTER WEATHER ADVISORY UNTIL 11 AM MST THURSDAY FOR COZ033.

WINTER STORM WARNING UNTIL 11 AM MST THURSDAY FOR COZ031.

&&

SHORT TERM...DANKERS
LONG TERM....RPK
UPDATE/AVIATION...MEIER
Hazardous weather outlook, Feb 21, 11:09 AM MST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1109 AM MST TUE FEB 21 2012

COZ030>051-221300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1109 AM MST TUE FEB 21 2012

...HIGH WIND WARNING FRONT RANGE MOUNTAINS...FOOTHILLS...AND
NEARBY PLAINS LATE TONIGHT THROUGH WEDNESDAY NIGHT...
...WINTER WEATHER ADVISORY NORTHERN GORE AND PARK RANGE THROUGH
WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS WILL CONTINUE OVER THE HIGH MOUNTAIN PEAKS AND
ALONG THE EASTERN SLOPES AND FOOTHILLS.  AN UPPER LEVEL JET STREAM
WILL MOVE OVER THE STATE TONIGHT...CAUSING PRESSURE GRADIENTS OVER
NORTHEAST COLORADO TO STRENGTHEN.  THIS WILL BRING EVEN STRONGER
WINDS TO THE FOOTHILLS AND ADJACENT PLAINS.  A HIGH WIND WARNING
WILL BE IN EFFECT FOR POTENTIALLY DAMAGING WINDS TONIGHT.  IN
ADDITION TO STRONG WIND GUSTS...ROADWAYS NEAR OPEN FIELDS OF SNOW
MAY BECOME SLICK BECAUSE OF BLOWING AND DRIFTING SNOW.

MOISTURE MOVING INTO THE NORTHERN MOUNTAINS WILL CONTINUE PRODUCING
SCATTERED SNOW SHOWERS IN THE COLORADO HIGH COUNTRY.  ACCUMULATIONS
IN THE NORTHERN GORE AND PARK RANGES MAY EXCEED 6 INCHES.  OTHER
MOUNTAIN RANGES WILL SEE LESSER AMOUNTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS WILL OCCUR IN AND NEAR THE FRONT RANGE MOUNTAINS AND
FOOTHILLS WEDNESDAY...WITH A GRADUAL RELAXING OF THE WINDS WEDNESDAY
NIGHT. PEAK GUSTS APPROACHING 80 MPH CAN BE EXPECTED WEST OF
I-25...WITH A FEW WIND PRONE AREAS IN THE FOOTHILLS SEEING WIND
GUSTS NEAR 100 MPH.

SNOW IS EXPECTED IN THE MOUNTAINS WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT...WITH SEVERAL INCHES OF ADDITIONAL SNOW ACCUMULATION LIKELY.
THE PLAINS WILL SEE A CHANCE OF SNOW WEDNESDAY NIGHT LATE INTO EARLY
THURSDAY EVENING.  THE BEST CHANCE WILL BE OVER THE EASTERN HALF OF
THE PLAINS.  DRY WEATHER IS EXPECTED OVER THE FORECAST AREA FRIDAY
THROUGH SATURDAY.  THE NEXT STORM WILL MOVE INTO THE FORECAST AREA
SATURDAY NIGHT...BRINGING A CHANCE OF SNOW INTO EARLY NEXT WEEK TO
MOST AREAS.  TEMPERATURES WILL BE BELOW SEASONAL NORMALS MUCH OF THE
TIME...WITH SATURDAY BEING WARMER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/RJK

In the hours before

Local storm report, Feb 21, 8:56 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
856 PM MST TUE FEB 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     NON-TSTM WND GST BLACK HAWK              39.80N 105.49W
02/21/2012  M69.00 MPH       GILPIN             CO   MESONET

1256 PM     NON-TSTM WND GST 2 NNE BLACK HAWK        39.83N 105.48W
02/21/2012  M73.00 MPH       GILPIN             CO   MESONET

0148 PM     NON-TSTM WND GST 12 S BOULDER            39.85N 105.25W
02/21/2012  M66.00 MPH       JEFFERSON          CO   MESONET

            AT THE INTERSECTION OF HIGHWAYS 93 AND 72 IN NORTH JEFCO.

0152 PM     NON-TSTM WND GST 42 NW FORT COLLINS      40.98N 105.64W
02/21/2012  M73.00 MPH       LARIMER            CO   TRAINED SPOTTER

0318 PM     NON-TSTM WND GST 1 NW GOLDEN             39.75N 105.23W
02/21/2012  M73.00 MPH       JEFFERSON          CO   MESONET

0321 PM     NON-TSTM WND GST 7 SW BOULDER            39.96N 105.34W
02/21/2012  M81.00 MPH       BOULDER            CO   MESONET

            NEAR WONDERVU

0406 PM     NON-TSTM WND GST 5 NW BOULDER            40.08N 105.32W
02/21/2012  M82.00 MPH       BOULDER            CO   MESONET

0427 PM     NON-TSTM WND GST 5 NW BOULDER            40.08N 105.32W
02/21/2012  M71.00 MPH       BOULDER            CO   MESONET

0550 PM     NON-TSTM WND GST VIRGINIA DALE           40.95N 105.35W
02/21/2012  M68.00 MPH       LARIMER            CO   MESONET

0648 PM     NON-TSTM WND GST 4 NE NEDERLAND          40.00N 105.45W
02/21/2012  M63.00 MPH       BOULDER            CO   MESONET

0655 PM     NON-TSTM WND GST 1 SW BROOMFIELD         39.93N 105.08W
02/21/2012  M68.00 MPH       BROOMFIELD         CO   ASOS

            ROCKY MOUNTAIN METROPOLITAN AIRPORT

0655 PM     NON-TSTM WND GST ROCKY FLATS             39.89N 105.20W
02/21/2012  M66.00 MPH       JEFFERSON          CO   MESONET

&&

MRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 21, 11:00 PM MST to February 23, 5:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
February 21, 11:00 PM MST to February 23, 5:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
February 21, 11:00 PM MST to February 22, 11:20 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 21, 11:00 PM MST to February 22, 11:20 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
70 kt (81 mph) measured gust
Injuries
0 direct, 1 indirect
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 21, 11:00 PM MST to February 23, 5:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

High Wind, Logan County

When
February 22, 10:00 AM MST to 12:00 PM MST
Where
Logan County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

High Wind, Morgan County

When
February 22, 10:00 AM MST to 11:00 AM MST
Where
Morgan County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

High Wind, C & S Weld County

When
February 22, 4:55 PM MST to 6:20 PM MST
Where
C & S Weld County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365960, 365961, 365962, 365963, 365967, 365965, 365966, 365964.